A Patient With Ulcerative Colitis and an Unusual Rash

2010

Question: A 28-year-old man was admitted to hospital with ulcerative colitis diagnosed endoscopically and histologically 4 months earlier. He had suffered from a skin eruption, which appeared shortly after the diagnosis of colitis during mesalamine therapy and was first thought to be an allergic reaction. He had no history of skin diseases or allergy and he used no other medication. Mesalamine therapy was discontinued and oral corticosteroids were introduced with a rapid disappearance of the rash. Later, however, the skin lesions reappeared and were responsive only to high doses of oral corticosteroids. The patient was intolerant to azathioprine (elevated liver enzymes). He had bloody diarrhea 6 times per day. His skin was notable for multiple flat, multiform, purpuric target-like patches throughout his trunk and loins (Figures A and B). Colonoscopy showed a moderately active extensive ulcerative colitis.

What is the diagnosis of the skin eruption and howwould you treat this patient?

Answer to the Clinical Challenges and Images in GI Question: Image 3:
A skin biopsy showed typical histopathological features of leukocytoclastic vasculitis (Figures C and D), which is uncommonly associated with ulcerative colitis.1,2 Few case reports of this association have been reported. The skin eruption seems to be associated with active phases of intestinal disease and it may rarely precede intestinal symptoms.3 No signs of nephropathy were present.

Amelioration of both intestinal symptoms and skin eruption may be achieved with therapy targeted to colitis: oral corticosteroids, cyclosporine, and sulphasalazine have been suggested for treatment.1,3 We treated the patient with 5 mg/kg intravenous infliximab with a rapid disappearance of skin eruptions and intestinal symptoms. Three weeks after the infusion, transient neutropenia (0.76  109/L) appeared. Infliximab was discontinued. Skin eruption reappeared and the patient received adalimumab 80 mg following 40 mg every other week for 2 months, with transient effect. Infliximab was restarted with disappearance of skin lesions and without neutropenia. Colonoscopy showed mucosal healing 4 months after beginning of infliximab therapy. The patient has been unsymptomatic during maintenance therapy.

References

  1. Koutkia P, Mylonakis E, Rounds S, et al. Leucocytoclastic vasculitis. An update for the clinician. Scand J Rheumatol 2001;30:315–322.
  2. Peeters AJ, van den Wall Bake AW, Daha MR, et al. Inflammatory bowel disease and ankylosing spondylitis associated with cutaneous vasculitis, glomerulonephritis, and circulating IgA immune complexes. Ann Rheum Dis 1990;49:638 – 640.
  3. Iannone F, Scioscia C, Musio A, et al. Leucocytoclastic vasculitis as onset symptom of ulcerative colitis. Ann Rheum Dis 2003;62:785–786.